Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 71, NWS Newport/Morehead City, NC

September 16, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 16, 2025, 7:55 PM EDT for Dare County, North Carolina. It took effect at Sep 16, 2025, 8:00 PM EDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2025, 7:55 PM EDT (23:55 UTC)
In effect from
Sep 16, 2025, 8:00 PM EDT
Expired
Sep 17, 2025, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

160 
WHUS42 KMHX 162355
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
755 PM EDT Tue Sep 16 2025

NCZ203-205-171200-
/O.CAN.KMHX.CF.Y.0010.000000T0000Z-250917T0000Z/
/O.CAN.KMHX.BH.S.0070.000000T0000Z-250917T0000Z/
/O.NEW.KMHX.BH.S.0071.250917T0000Z-250918T0000Z/
Northern Outer Banks-Hatteras Island-
755 PM EDT Tue Sep 16 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...
...COASTAL FLOOD ADVISORY IS CANCELLED...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Wednesday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:00 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ204-170100-
/O.CAN.KMHX.CF.Y.0010.000000T0000Z-250917T0000Z/
Ocracoke Island-
755 PM EDT Tue Sep 16 2025

...COASTAL FLOOD ADVISORY IS CANCELLED...

$$
1 follow-up statement
070 
WHUS42 KMHX 170922
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
522 AM EDT Wed Sep 17 2025

NCZ203-205-180000-
/O.CON.KMHX.BH.S.0071.000000T0000Z-250918T0000Z/
Northern Outer Banks-Hatteras Island-
522 AM EDT Wed Sep 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10:00 AM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 16, 7:14 PM EDT, 41 minutes earlier.

Area forecast discussion, Sep 16, 7:14 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
714 PM EDT Tue Sep 16 2025

.SYNOPSIS...
A slow moving coastal low will lift north away from the area by
this evening. Over the weekend, a cold front will move through,
with another coastal low possibly developing offshore by early
next week.

&&

.NEAR TERM /TONIGHT/...
As of 7 PM Tuesday...

Key Messages

 - Coastal low to continue to move farther away from the area,
   with improving weather through evening.

No significant changes in the forecast as low pressure to our
north continues to gradually slide N'wards away from ENC this
evening. This has allowed winds to gradually decrease this
evening with winds forecast to continue to ease as we go through
tonight. Could see some isolated sprinkles through this evening
as some wrap around moisture filters into the area but this
should be far and few in between.

Prev Disc...Finally seeing some improvement over our area as
the coastal low that has been impacting us, is now moving north
toward the lower Chesapeake Bay. While the heaviest rain
remained off the coast since this morning, it wasn't until the
past few hours that the wind finally died down. Let the wind
advisory expire at 1 PM based on land observations mainly in the
20 to 30 MPH gust range. Duck Pier is still blowing hard but
that is handled well by our gale warning. In the wake of the
coastal low, a widespread stratus deck has settled in. With
temps either side of 70, it feels more like late October than
mid September. Clouds hang tough for the rest of the day with
some patchy sprinkles.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 130 PM Tuesday...

Quiet with overnight as the low mentioned above continues to
pull northward and weaken. Low clouds still look to linger
through the night and this will keep temps from falling too far
or generally around 60 away from the coast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 245 AM Tuesday...

Key Messages

 - Drier conditions expected mid to late-week

In the wake of today's coastal low, ENC should begin to dry out
as westerly low-mid level flow ensues to the south of the
departing low. This flow regime should also help support
increasing low-level thicknesses and warming temperatures.

By this weekend, a sharpening baroclinic zone is forecast
offshore as another front dips south through the area and then
stalls across the SW Atlantic. This should lead to temperatures
falling back below normal as ENC gets back into a cooler,
northeasterly onshore flow regime. Some guidance continues to
suggest another low may try to develop along this baroclinic
zone over the weekend or early next week, but the signal isn't
all that strong for now.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /through Wednesday/...
As of 715 PM Tuesday...Given how guidance has handled the
aviation forecast these past 24 hours or so, a sneakily
difficult aviation forecast is on tap tonight. Low pressure
located to the north is slowly pulling away from ENC with low
and mid clouds rotating around this low across North Carolina
tonight. Seeing mostly MVFR to IFR ceilings across ENC as of
this update with IFR ceilings located along our NW'rn zones.
Though as some drier air has snuck into the southwestern zones,
some VFR ceilings at about 2,5-3.5 kft at the OAJ terminal.
Generally expect this to change little over the next hour or two
with MVFR ceilings then forecast across the entire area by mid
evening with ceilings sitting about 1.5-2.5 kft tonight. Could
see a brief period of IFR ceilings at PGV and points north after
06Z but confidence is lower than normal that this occurs so
kept a tempo group in at PGV to cover for this. These low clouds
likely hang around into Wed morning before attempting to lift
Wed afternoon to VFR levels. As a result have all terminals at
MVFR by 03Z and remaining that way until 18Z Wed. Will note this
is a lower confidence forecast and could see VFR ceilings
across just about all terminals tonight except PGV which is
closest to a low pressure system located to our north. Given low
cloud forecast fog is not anticipated across ENC tonight.

Some isolated sprinkles are possible tonight but not expecting
any significant impacts. Otherwise 5-10 kt NW'rly winds with a
few gusts up near 15kts expected tonight and on Wed.

LONG TERM /06Z Wednesday night through Sunday/...
As of 200 AM Tuesday...Improving conditions expected late
Wednesday into Wednesday night with VFR conditions gradually
returning. Pred VFR conditions then expected through the end of
the period ahead of a backdoor cold front this weekend.

&&

.MARINE...
SHORT TERM /through Wednesday/...

As of 130 PM Tuesday...

Key Messages...

 - Rough Marine conditions continue through short term, with
   winds and waves expected to gradually lessen toward evening.

 - Gale Warning has been replaced with a Small Craft Advisory
   for the majority of the waters outside of north of Oregon
   Inlet.

The coastal low that brought us rough conditions on the waters
the past 24 hours, is slowing moving north of the NC/VA border.
Winds have been slow to come down but are finally showing a
diminishing trend. This diminishing trend should be quite
dramatic over the next few hours with winds diminishing to under
25 kts over most of the waters, outside of north of Oregon
Inlet. The seas will take some time to subside, with buoys still
showing over 10 kt east of Duck.

Much improved conditions on the waters Wednesday, as winds back
toward the west to southwest. Winds under 20 kts will allow seas
to subside to 2 to 4 feet.

LONG TERM /Wednesday Night through Sunday/...
As of 230 AM Tuesday...

Key Messages:

- Gradually improving conditions mid to late week.

Waves will continue to subside to 2-4 feet by Thursday as weak high
pressure builds into the area with winds generally variable around
10 knots. A backdoor front is forecast to push through the region
this weekend, and the next round of SCAs may be needed for a
northerly surge behind this front.

&&

.TIDES/COASTAL FLOODING...
As of 245 AM Tuesday...

A modestly strong coastal low is currently spinning about
50-100 miles east of Cape Hatteras this morning. This low is
forecast to continue to lift slowly north or northwest through
the day, eventually pulling away from the area by Wednesday
while weakening. The strongest winds associated with this low
are expected to gradually shift north through the day,
eventually becoming northwest, then west, while decreasing.
Soundside water levels should begin to come down from the
earlier high with last night's high tide. Meanwhile, oceanside
water levels will likely remain elevated, especially at high
tide, thanks to the continued notable swell of 10-12 ft at 12
seconds.

Because the long-period swell continues to overperform with
this system, we decided to extend the High Surf Advisory out
through 8am this morning. If the swell takes longer to come
down, the potential for ocean overwash and large breaking waves
may last longer. For the vulnerable areas of the OBX, each high
tide may bring a continued risk of 1-2 ft AGL of inundation,
with continued impacts along portions of HWY 12.

As northeasterly winds begin to relax, the risk of minor
coastal flooding should subsequently decrease for areas adjacent
to the southern Pamlico Sound.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
     Coastal Flood Advisory until 8 PM EDT this evening for
     NCZ203>205.
MARINE...Small Craft Advisory until 11 PM EDT this evening for AMZ131-
     135-230-231.
     Small Craft Advisory until 5 AM EDT Wednesday for AMZ150-152.
     Small Craft Advisory until 1 AM EDT Wednesday for AMZ154-156.

&&

SYNOPSIS...MHX
NEAR TERM...EH/RCF
SHORT TERM...EH
LONG TERM...RM
AVIATION...RCF/ZC
MARINE...ZC
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Sep 16, 12:53 PM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1253 PM EDT Tue Sep 16 2025

NCZ029-044>047-079>081-090>092-094-193>196-198-199-171700-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-
1253 PM EDT Tue Sep 16 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-171700-
Hatteras Island-
1253 PM EDT Tue Sep 16 2025

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.
   High Surf Advisory.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-171700-
Ocracoke Island-
1253 PM EDT Tue Sep 16 2025

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-171700-
Northern Outer Banks-
1253 PM EDT Tue Sep 16 2025

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 6:06 AM EDTSpecial Marine WarningMHX114 min
Sep 16, 8:50 AM EDTSpecial Marine WarningMHX115 min
Sep 16, 3:29 PM EDTSmall Craft AdvisoryMHX13 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.